Posted on Apr 09, 2009 | Comments 0
Nausea is one of common side-effects of chemotherapy. Many patients receive an anti-nausea medication along with their chemotherapy, and have medications to take at home as well.
For many patients, controlling nausea and vomiting is a serious issue, and only prescription medication can help.
For others, less severe nausea can be helped with nonprescription methods.
Here are some non-medication ideas to help deal with chemotherapy-induced nausea.
- Lemon: While lemon drops and lemonade are common suggestions, for some people just the smell of fresh lemon can help relieve the feeling of nausea.
- Ginger lollipops: If there is one other patient population who are as concerned with nausea as chemotherapy patients, it is pregnant women. There are a variety of ginger anti-nausea products available for dealing with morning sickness, including ginger lollipops, ginger gum and ginger candies, all of which are easier to keep on hand and more portable than ginger ale.
- Cloves: Products containing clove oil, even hard candies, can be soothing to the stomach.
- Try to eat even if you don’t feel like it: Sometimes food can make you feel better if you can bring yourself to eat. Try not to go too long without eating, and choose bland, easily digestible foods. Cold foods typically have less smell and taste, and may be more easily tolerated.
- Hydration and rest: Making sure you are properly hydrated and well-rested will help your body process the chemotherapy medications out of your system more quickly. Most people do better with icy cold beverages. Iced peppermint tea is often helpful.
- Acupressure: The same acupressure wrist bands that are used for motion sickness may be helpful to patients suffering from chemotherapy induced nausea and vomiting.
Though its use is not regulated and not legal everywhere, the use of medical marijuana may sometimes be beneficial in controlling nausea and restoring appetite.
If you have been receiving the anti-nausea medication metoclopramide (also known as Reglan, Maxolon and Octamide) for nausea, your oncologist may switch you to a different medication.
Studies have shown that long-term use of metoclopramide can cause tardive dyskinesia, a serious neurological disorder. While the course of chemotherapy may not qualify as long-term, you and your doctor may feel better choosing a different medication.
Posted in: Non-surgical Treatments